Alert archive / North Dakota / Frost Advisories in 2017

Frost Advisory 6, NWS Bismarck, ND

May 23, 201718 counties in North Dakota

NWS Bismarck, ND issued this frost advisory at May 23, 2017, 2:04 PM MDT for 18 counties in North Dakota. It took effect at May 24, 2017, 2:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 23, 2017, 2:04 PM MDT (20:04 UTC)
In effect from
May 24, 2017, 2:00 AM MDT
Expired
May 24, 2017, 7:18 AM MDT
In force
5 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Burleigh County, ND, Dickey County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 19 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS73 KBIS 232004
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
304 PM CDT Tue May 23 2017

NDZ018>022-033>036-041-042-044>047-050-240415-
/O.NEW.KBIS.FR.Y.0006.170524T0800Z-170524T1400Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Kidder-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mcclusky, Goodrich, Dickinson, Mandan, Bismarck, Steele, Tappen, 
Mott, New England, Elgin, Carson, New Leipzig, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
304 PM CDT Tue May 23 2017 /204 PM MDT Tue May 23 2017/

...FROST ADVISORY IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO 9 AM CDT
/8 AM MDT/ WEDNESDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 3 AM CDT /2 AM MDT/ to 9 AM CDT
/8 AM MDT/ Wednesday. 

* TEMPERATURE...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
waa
6 follow-up statements
700 
WWUS73 KBIS 232341
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
641 PM CDT Tue May 23 2017

NDZ018>022-033>036-041-042-044>047-050-240745-
/O.CON.KBIS.FR.Y.0006.170524T0800Z-170524T1400Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Kidder-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mcclusky, Goodrich, Dickinson, Mandan, Bismarck, Steele, Tappen, 
Mott, New England, Elgin, Carson, New Leipzig, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
641 PM CDT Tue May 23 2017 /541 PM MDT Tue May 23 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
9 AM CDT /8 AM MDT/ WEDNESDAY...

* TEMPERATURE...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
086 
WWUS73 KBIS 240221
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
921 PM CDT Tue May 23 2017

NDZ023-025-037-048-051-241030-
/O.EXA.KBIS.FR.Y.0006.170524T0800Z-170524T1400Z/
Wells-Foster-Stutsman-La Moure-Dickey-
Including the cities of Harvey, Fessenden, Carrington, Jamestown,
Lamoure, Edgeley, Kulm, Oakes, and Ellendale
921 PM CDT Tue May 23 2017

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

The National Weather Service in Bismarck has issued a Frost
Advisory, which is in effect from 3 AM to 9 AM CDT Wednesday. 

* TEMPERATURE...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

NDZ018>022-033>036-041-042-044>047-050-241030-
/O.CON.KBIS.FR.Y.0006.170524T0800Z-170524T1400Z/
Dunn-Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Kidder-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-McIntosh-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Mcclusky, Goodrich, Dickinson, Mandan, Bismarck, Steele, Tappen, 
Mott, New England, Elgin, Carson, New Leipzig, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon, 
Gackle, Wishek, and Ashley
921 PM CDT Tue May 23 2017 /821 PM MDT Tue May 23 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
9 AM CDT /8 AM MDT/ WEDNESDAY...

* TEMPERATURE...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
844 
WWUS73 KBIS 240235
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
935 PM CDT Tue May 23 2017

NDZ018-033-041-044-240345-
/O.CAN.KBIS.FR.Y.0006.170524T0800Z-170524T1400Z/
Dunn-Stark-Hettinger-Adams-
Including the cities of Killdeer, Halliday, Dickinson, Mott, 
New England, and Hettinger
935 PM CDT Tue May 23 2017 /835 PM MDT Tue May 23 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

Increasing cloud cover and winds tonight will prevent frost
formation.

$$

NDZ019>023-025-034>037-042-045>048-050-051-241045-
/O.CON.KBIS.FR.Y.0006.170524T0800Z-170524T1400Z/
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, 
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
935 PM CDT Tue May 23 2017 /835 PM MDT Tue May 23 2017/

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM CDT /2 AM MDT/ TO
9 AM CDT /8 AM MDT/ WEDNESDAY...

* TEMPERATURE...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

PA
439 
WWUS73 KBIS 240520
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1220 AM CDT Wed May 24 2017

NDZ019>023-025-034>037-042-045>048-050-051-241330-
/O.CON.KBIS.FR.Y.0006.170524T0800Z-170524T1400Z/
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, 
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
1220 AM CDT Wed May 24 2017 /1120 PM MDT Tue May 23 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
667 
WWUS73 KBIS 240842
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
342 AM CDT Wed May 24 2017

NDZ019>023-025-034>037-042-045>048-050-051-241400-
/O.CON.KBIS.FR.Y.0006.000000T0000Z-170524T1400Z/
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, 
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
342 AM CDT Wed May 24 2017 /242 AM MDT Wed May 24 2017/

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM MDT/
THIS MORNING...

* TEMPERATURE...Overnight lows in the lower to mid 30s will 
  result in areas of frost. 

* IMPACTS...Sensitive vegetation may be killed if not protected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
981 
WWUS73 KBIS 241318
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
818 AM CDT Wed May 24 2017

NDZ019>023-025-034>037-042-045>048-050-051-241430-
/O.CAN.KBIS.FR.Y.0006.000000T0000Z-170524T1400Z/
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Beulah, Hazen, Center, Garrison, 
Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, 
Harvey, Fessenden, Carrington, Mandan, Bismarck, Steele, Tappen, 
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge, 
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, 
Kulm, Wishek, Ashley, Oakes, and Ellendale
818 AM CDT Wed May 24 2017 /718 AM MDT Wed May 24 2017/

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Bismarck has cancelled the Frost
Advisory. 

The Frost Advisory has been cancelled.

$$
waa

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this frost advisory went out at May 23, 2:02 PM MDT, 2 minutes earlier.

Area forecast discussion, May 23, 2:02 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CDT Tue May 23 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 241 PM CDT Tue May 23 2017

A few highlights in the short term period: A frost advisory for
portions of southwest and south central ND tonight into early
Wednesday morning; Clouds and winds will continue to diminish
over the James River Valley west to the Missouri Valley this
afternoon/evening. The gusty winds from earlier today, near 40 MPH
over south central North Dakota were related to the strong
temperature/pressure differences between the cloud and rain
cooled air southeast and the clearing skies/subsidence to the
west.

For tonight have trended the minimum temperatures down by using
the lowest of all guidance for low temperatures tonight. This
would have worked out well last night as well as temperatures
were 5 to 7 degrees cooler across the southwest than the ensemble
guidance was. Issued the frost advisory for late tonight and early
tomorrow for these adjusted temperatures.

For Wednesday, skies will be mostly sunny through most of the day
until an advancing shortwave and associated cold front move to
eastern Montana. This will bring some late afternoon clouds and a
chance for showers and a few thunderstorms to the far west.
However CAPE is pretty modest so expected fairly widely scattered
non severe thunderstorms. Return flow from the South and warm
advection should warm temperatures into the upper 60s to lower
70s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 241 PM CDT Tue May 23 2017

The cold front will be the focus for showers and isolated
thunderstorms along a narrow band of instability Wednesday
night. By Thursday the showers will be departing to the east and
cooler temperatures into the 60s to around 70 seam reasonable.
Not getting a lot of cold advection from this shortwave trough
that initially tracks across the southern Prairie Provinces of
Canada. But then the GFS dumbbells this upper low across the
Northern Plains through the weekend keeping an extended period of
scattered showers and cool temperatures through Memorial day
weekend, especially Sunday. The ECMWF is a bit warmer and dryer
through Sunday then brings a cold front through Monday. So with
this disagreement between global models will keep the Superblend
guidance for the weekend which gives moderate chances of showers
and slightly cooler temperatures through the Memorial Day weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue May 23 2017

As an upper level low continues to drift out of the region, clear to
mostly clear skies will dominate the weather across western North
Dakota, with diurnally driven cloudy conditions and lower ceilings
lingering from the Missouri River Valley to the James River Valley.
Through the afternoon, KJMS may experience brief episodes of MVFR
ceilings. Elsewhere, VFR conditions are expected through the
forecast period. Gusty north northeast winds will settle down
overnight before increasing again and shifting to the south
southeast on Wednesday, mainly over northwest and north central
North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM CDT /2 AM MDT/ to 9 AM CDT /8 AM MDT/
Wednesday for NDZ018>022-033>036-041-042-044>047-050.

&&

SHORT TERM...WAA
LONG TERM...WAA
AVIATION...ZH
Hazardous weather outlook, May 23, 7:29 AM MDT, 6 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
829 AM CDT Tue May 23 2017

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241330-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
829 AM CDT Tue May 23 2017 /729 AM MDT Tue May 23 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for thunderstorms return Wednesday evening across far
western North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

waa

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:24 PM MDTFrost AdvisoryBISAdams, Billings, Bowman, Burke, Divide, Dunn and 11 more11 hr

Nearby

Frost Advisories in North Dakota, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.